Alert archive / Nebraska / Flash Flood Warnings in 2018
Flash Flood Warning 20, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Aug 20, 2018, 8:06 AM CDT for Douglas County, Nebraska; Pottawattamie County, Iowa. It was in force for 6 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2018, 8:06 AM CDT (13:06 UTC)
- Expired
- Aug 20, 2018, 2:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pottawattamie County, IA, Douglas County, NE
The radar
The Omaha radar (KOAX), 48 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 8:11 AM CDT | FLASH FLOOD | 2 Sse Carter Lake, IA | STREET FLOODING. WATER HALFWAY UP ON CARS. |
| Aug 20, 8:29 AM CDT | FLASH FLOOD | 2 W Council Bluffs, IA | ROAD CLOSED DUE TO FLOODING. |
| Aug 20, 9:57 AM CDT | FLASH FLOOD | 3 Ene Council Bluffs, IA | ROADS UNDER WATER. LOW LAND FLOODING. |
| Aug 20, 11:14 AM CDT | FLASH FLOOD | 5 Ne Omaha, NE | ROAD CLOSED DUE TO HIGH WATER. |
| Aug 20, 11:28 AM CDT | HEAVY RAIN 6.22 | 7 Ene Omaha, NE | RAINFALL SINCE MIDNIGHT. 7.65 STORM TOTAL. |
| Aug 20, 12:26 PM CDT | HEAVY RAIN 6.6 | 4 Ne Omaha, NE | STORM TOTAL RAIN. |
| Aug 20, 12:27 PM CDT | FLASH FLOOD | 6 Ene Omaha, NE | FLOODING ON ABBOTT DRIVE. |
| Aug 20, 12:47 PM CDT | FLASH FLOOD | 3 S Crescent, IA | WATER GOING OVER JOSLIN AVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 1.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
769
WGUS53 KOAX 201306
FFWOAX
IAC155-NEC055-201900-
/O.NEW.KOAX.FF.W.0020.180820T1306Z-180820T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
Issued by National Weather Service Hastings NE
806 AM CDT MON AUG 20 2018
The National Weather Service in Omaha has issued a
* Flash Flood Warning for...
Southwestern Pottawattamie County in southwestern Iowa...
Eastern Douglas County in east central Nebraska...
* Until 200 PM CDT.
* At 801 AM CDT, Doppler radar indicated that heavy rain had fallen
across the warned area...with rain expected to continue this
morning. Radar estimates that amounts of 2 to 5 inches have
already fallen. There have been reports of street flooding in
Council Bluffs...with water half way up on some cars.
* Some locations that will experience flooding include...
Omaha, Council Bluffs, Bellevue, La Vista, Ralston, Treynor,
Underwood, Macedonia, Carter Lake, Crescent, McClelland, Old Town
Park, Lake Manawa State Park, Hitchcock Nature Center and Narrows
River Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4117 9538 4118 9584 4119 9586 4119 9603
4139 9607 4139 9595 4141 9593 4142 9593
4142 9557
$$
ADP3 follow-up statements
926
WGUS73 KOAX 201538
FFSOAX
Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1038 AM CDT MON AUG 20 2018
IAC155-NEC055-201900-
/O.CON.KOAX.FF.W.0020.000000T0000Z-180820T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pottawattamie IA-Douglas NE-
1038 AM CDT MON AUG 20 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
SOUTHWESTERN POTTAWATTAMIE AND EASTERN DOUGLAS COUNTIES...
At 1036 AM CDT, Doppler radar indicated heavy rain continued across
the warned area. 4 to 6 inches of rain have already fallen. And
additional heavy rain will continue through the remainder of the
morning. Flash flooding has been reported in a few locations in
Council Bluffs, and may be occurring near downtown Omaha as well.
Some locations that will experience flooding include...
Omaha, Council Bluffs, Bellevue, La Vista, Ralston, Treynor,
Underwood, Macedonia, Carter Lake, Crescent, McClelland, Old Town
Park, Lake Manawa State Park, Hitchcock Nature Center and Narrows
River Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4117 9538 4118 9584 4119 9586 4119 9603
4139 9607 4139 9595 4141 9593 4142 9593
4142 9557
$$
DEWALD728
WGUS73 KOAX 201626
FFSOAX
Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1126 AM CDT MON AUG 20 2018
IAC155-NEC055-201900-
/O.CON.KOAX.FF.W.0020.000000T0000Z-180820T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pottawattamie IA-Douglas NE-
1126 AM CDT MON AUG 20 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
SOUTHWESTERN POTTAWATTAMIE AND EASTERN DOUGLAS COUNTIES...
At 1123 AM CDT, Doppler radar indicated heavy rain across the warned
area. Up to 6 inches of rain has already fallen today, and another
inch of ran could still occur through this afternoon. Flash flooding
is already occurring in a few spots in downtown Omaha and Council
Bluffs.
Some locations that will experience flooding include...
Omaha, Council Bluffs, Bellevue, La Vista, Ralston, Carter Lake,
Crescent, Lake Manawa State Park, Hitchcock Nature Center and Narrows
River Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4118 9570 4118 9584 4119 9586 4119 9603
4139 9607 4139 9595 4141 9593 4142 9593
4142 9570
$$
DEWALD651
WGUS73 KOAX 201857
FFSOAX
Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
157 PM CDT MON AUG 20 2018
IAC155-NEC055-201903-
/O.EXP.KOAX.FF.W.0020.000000T0000Z-180820T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pottawattamie IA-Douglas NE-
157 PM CDT MON AUG 20 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN POTTAWATTAMIE AND EASTERN
DOUGLAS COUNTIES WILL EXPIRE AT 200 PM CDT...
The heavy rain threat has greatly diminished, thus the flash flood
warning that was in effect until 1 pm will be allowed to expire.
However, due to the excessive rainfall of 4 to 6 inches that has
previously fallen over the last several hours, a general, areal
flood threat will continue into the evening. Please continue to heed
any remaining road closures. Do not drive into flooded areas.
LAT...LON 4118 9570 4118 9584 4119 9586 4119 9603
4139 9607 4139 9595 4141 9593 4142 9593
4142 9570
$$
DEWALDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 7:14 AM CDT, 52 minutes earlier.
Area forecast discussion, Aug 20, 7:14 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
714 AM CDT Mon Aug 20 2018
.SHORT TERM...(Today through Wednesday)
Issued at 322 AM CDT Mon Aug 20 2018
A majestic low pressure system was prominent on water vapor
imagery this morning, centered over southeast Nebraska/northern
Kansas. At the surface, low pressure deepened over northwest
Missouri. The surface low will continue to rotate into
southeastern Iowa this morning. Moderate precipitation associated
with the deformation zone of this system continued a along and
east of the Missouri river throughout southwest Iowa overnight.
Latest model runs have continued to shift heaviest precipitation
further east into southcentral Iowa through this morning. While
most of the forecast area will likely receive at least some
rainfall through the morning hours as the low rotates through,
current guidance suggests generally additional accumulations of 1"
or less can be expected across most of eastern Nebraska, with
higher amounts up 3" along and east of the Missouri River. Of
course locally higher amounts may be possible, especially in
southwest Iowa. Based on this new data, decided to trim Flash
Flood Watch to highlight the main threat east of the Missouri
River. Showers will diminish in coverage this afternoon, with
precip finally moving east of the forecast area Monday evening.
In addition to the heavy rainfall, gusty winds will also be a factor
Monday. A strong LLJ approaching 50kts will move through the area
this morning. Anticipate gusts around 30-40kts could mix down at
the surface with isolated stronger gusts probable. The combination
of strong winds and saturated soil could lead to isolated tree
damage. Winds are expected to diminish along with precip as the
system moves out Monday evening.
Dry weather is expected Tuesday through Wednesday. Temperatures will
remain below normal, in the mid to upper 70s both days, but will
gradually warm through midweek.
.LONG TERM...(Wednesday night through Sunday)
Issued at 322 AM CDT Mon Aug 20 2018
Temperatures will continue to heat up into the 80s and close to 90
by the weekend. Dry weather will continue Thursday before
precipitation chances increase Friday as a shortwave moves through
the region. High pressure builds across the southeastern US over the
weekend, but models continue to diverge on exact details. While
Saturday appears to remain dry, the ECMWF differs from the GFS,
which brings at least a slight chance for precipitation to the
region on Sunday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 651 AM CDT Mon Aug 20 2018
A strengthening surface low pressure over southwest Iowa will
bring rain and IFR to MVFR visibilities across southwest Iowa and
eastern Nebraska until 21/00Z. Strong northwest surface winds with
gusts greater than 30 kts at KOMA. Strongs surface winds will
persist until 23Z-00Z as low moves eastward out of the area. In
addition LLWS of 50 kts is forecast at KOMA from 14Z to 18Z at
2000 feet.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until noon CDT today for NEZ015-033-034-044-
045-051>053-066>068-090>093.
IA...Flash Flood Watch until noon CDT today for IAZ043-055-056-069-
079-080-090-091.
&&
SHORT TERM...KG
LONG TERM...KG
AVIATION...SmithHazardous weather outlook, Aug 20, 3:47 AM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 347 AM CDT Mon Aug 20 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-202300- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 347 AM CDT Mon Aug 20 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Showers and a few scattered thunderstorms will continue today. Areas of heavy rain are expected, with additional amounts reaching 1 to 3 inches. Flash flooding is possible, especially in southeast Nebraska and southwest Iowa. Severe storms are not expected. Minor flooding will continue along the Missouri River upstream of Lewis and Clark Lake in northwest Knox county. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms are possible on Friday. Minor flooding will continue along the Missouri River upstream of Lewis and Clark Lake in northwest Knox county. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. But please pass along any rain amounts of over 2 inches or other significant reports, including flooding.
In the hours before
Local storm report, Aug 20, 7:08 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
708 AM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 AM HEAVY RAIN OAKLAND 41.31N 95.40W
08/20/2018 M5.00 INCH POTTAWATTAMIE IA PUBLIC
STREET FLOODING AND OVER 5" OF RAIN
MEASURED.
&&
KGLocal storm report, Aug 20, 7:51 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
751 AM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM HEAVY RAIN 3 ENE OMAHA 41.27N 95.96W
08/20/2018 M3.83 INCH DOUGLAS NE TRAINED SPOTTER
&&Local storm report, Aug 20, 8:01 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
801 AM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 AM HEAVY RAIN 1 NNW MAGNOLIA 41.69N 95.88W
08/20/2018 E6.00 INCH HARRISON IA PUBLIC
&&Local storm report, Aug 20, 8:03 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
803 AM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM HEAVY RAIN LOGAN 41.64N 95.79W
08/20/2018 E6.40 INCH HARRISON IA PUBLIC
&&Local storm report, Aug 20, 8:04 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
804 AM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM HEAVY RAIN HERMAN 41.67N 96.21W
08/20/2018 E3.30 INCH WASHINGTON NE PUBLIC
&&Local storm report, Aug 20, 8:05 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
805 AM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 ESE TEKAMAH 41.76N 96.18W
08/20/2018 M3.23 INCH BURT NE ASOS
24 HOUR RAINFALL.
&&
HBThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 11:57 PM CDT | River Flood Warning | OAX | Otoe | 4 days |
| Aug 19, 11:57 PM CDT | River Flood Warning | OAX | Nemaha | 5 days |
| Aug 19, 11:57 PM CDT | River Flood Warning | OAX | Richardson | 5 days |
| Aug 20, 5:33 AM CDT | Special Weather Statement | OAX | Douglas, Sarpy | 42 min |
| Aug 20, 8:54 AM CDT | Areal Flood Warning | OAX | Burt, Cuming, Dodge, Thurston, Washington | 15 hr |
| Aug 20, 10:15 AM CDT | Flash Flood Warning | OAX | Cass, Douglas, Sarpy | 4 hr |
| Aug 20, 10:28 AM CDT | River Flood Warning | OAX | Cass | 3 days |
| Aug 20, 11:22 AM CDT | River Flood Advisory | OAX | Douglas, Sarpy | 51 hr |
| Aug 20, 1:48 PM CDT | Areal Flood Warning | OAX | Cass, Dodge, Douglas, Sarpy, Saunders, Washington | 9 hr |
| Aug 20, 5:07 AM CDT | Flash Flood Warning | OAX | Harrison, Pottawattamie, Shelby | 6 hr |
| Aug 20, 5:23 PM CDT | River Flood Warning | OAX | Fremont | 28 hr |
Nearby
Flash Flood Warnings in Nebraska, 2018Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.